Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 87, NWS Northern Indiana

June 19, 2006Steuben County, Indiana; Williams County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jun 19, 2006, 4:14 PM EDT for Steuben County, Indiana; Williams County, Ohio. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2006, 4:14 PM EDT (20:14 UTC)
Expired
Jun 19, 2006, 5:15 PM EDT
In force
61 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Steuben County, IN, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 4:18 PM EDTHAIL 0.88Angola, IN
Jun 19, 4:45 PM EDTHAIL 0.75Angola, INHAIL OBSERVED NEAR THE AIRPORT.
Jun 19, 5:13 PM EDTHAIL 0.882 E Montpelier, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 12:42 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 192013
SVRIWX
INC151-OHC171-192115-
/O.NEW.KIWX.SV.W.0087.060619T2014Z-060619T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
414 PM EDT MON JUN 19 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STEUBEN COUNTY IN NORTHEAST INDIANA
  NORTHERN WILLIAMS COUNTY IN NORTHWEST OHIO

* UNTIL 515 PM EDT

* AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  3 MILES NORTH OF ANGOLA...AND MOVING EAST AT 20 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  FREMONT...
  MONTPELIER...
  PIONEER...
  WEST UNITY...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4177 8508 4163 8511 4151 8437 4173 8439

$$
1 follow-up statement
000 
WWUS53 KIWX 192021
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
420 PM EDT MON JUN 19 2006

INC151-OHC171-192115-
/O.CON.KIWX.SV.W.0087.000000T0000Z-060619T2115Z/
STEUBEN IN-WILLIAMS OH-
420 PM EDT MON JUN 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHERN WILLIAMS AND NORTHERN STEUBEN COUNTIES...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND WEATHER 
SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL 
IN ANGOLA AT 418 PM EDT...AND WITH DAMAGING WINDS IN EXCESS OF 60 
MPH POSSIBLE. THIS SEVERE STORM WAS LOCATED 3 MILES NORTHEAST OF 
ANGOLA...AND MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLEAR
LAKE...MONTPELIER...WEST UNITY...PIONEER AND ALVORDTON.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND 
NORTHWESTERN OHIO. 

LAT...LON 4177 8508 4163 8511 4151 8437 4173 8439

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:20 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 19, 2:20 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 PM EDT MON JUN 19 2006

.SHORT TERM...
TONIGHT AND TUESDAY...A COLD FRONT WAS LOCATED FROM CNTRL LOWER
MICHIGAN...SOUTHWEST INTO NORTHWEST INDIANA...THEN INTO NRN IL/NRN
MISSOURI AT 17Z.  THIS FRONT WILL PASS THROUGH THE REMAINDER OF THE
FCST AREA THIS AFTN INTO EARLY EVENING.

CIN AND DRIER DEWPOINTS...AS WELL AS THE FRONTAL PASSAGE ACRS THE
NORTHWEST SHOULD PRECLUDE THUNDERSTORM ACTIVITY THERE FOR THE
REMAINDER OF THE AFTN/EVENING.  LOCATIONS SOUTHEAST OF THE FRONT ARE
STILL UNDER THE GUN FOR THUNDERSTORM DEVELOPMENT.  AIRMASS IS
SUFFICIENTLY UNSTABLE (SBCAPES AROUND 2000 J/KG) IN THIS REGION.
HOWEVER...CURRENT RADAR TRENDS ARE NOT SHOWING ANY DEVELOPMENT.  A
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT ACRS THE SE TWO-THIRDS
OF THE CWFA UNTIL 8 PM EDT.  THERE IS STILL PLENTY OF DAY TIME
HEATING LEFT...PLUS A S/WV OVER NORTHWEST ILLINOIS MAY GET CLOSE
ENOUGH LATE THIS AFTN TO HELP AID IN UPR LVL LIFT.

OTHERWISE...SFC HIGH PRESSURE OVER THE NRN PLAINS WILL BUILD
SOUTHEAST INTO THE WESTERN GREAT LAKES THIS EVENING/OVERNIGHT IN THE
WAKE OF THE COLD FRONT.  SKIES SHOULD GRADUALLY CLEAR FROM NORTHWEST
TO SOUTHEAST.  OVERNIGHT LOWS IN THE UPPER 50S TO LOWER 60S STILL
LOOK ON TRACK.  SOME OF THE NORMALLY COLDER SPOTS...SUCH AS BENTON
HARBOR...MAY COOL INTO THE LOWER 50S DUE TO GOOD RADIATIONAL COOLING.

ON TUESDAY...SFC HIGH PRESSURE WILL BEGIN TO SLIDE EAST...ALLOWING
OLD COLD FRONT TO BEING PIVOT NORTH/NORTHEAST AS A WARM FRONT.  THE
12Z NAM AND 12Z GFS ARE BOTH INDICATING THAT AN MCS MAY DEVELOP
ACROSS THE CENTRAL PLAINS TONIGHT...THEN THEY TRACK ITS REMAINS ESE
TOWARD OUR AREA BY LATE TUESDAY AFTN.  THIS IS THE FIST TIME THESE
MODELS HAVE SHOWN THIS...AND ALSO AM NOT SURE HOW MUCH OF THE PCPN
WILL MAKE IT INTO OUR AREA ATTM.  FOR SURE...THERE WILL BE AN
INCREASE IN CLOUDS DUE TO CONVECTIVE DEBRIS BLOW OFF.  WILL HOLD OFF
PCPN CHC/S FOR TUESDAY AFTN ACROSS THE WEST ATTM...AND WILL WAIT FOR
ANOTHER MODEL RUN TO SEE IF THE MODELS STAY CONSISTENT WITH THEIR
FCST.  HIGHS ON TUESDAY WILL RANGE FROM THE LOWER TO MID
80S...EXCEPT MID 70S ALONG THE LAKE MICHIGAN SHORELINE.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH MONDAY...A WARM FRONT SHOULD BE MOVING
NORTHEAST TUESDAY NIGHT...AND PROVIDE A CHANCE FOR STORMS...
ESPECIALLY OVER NORTH AREAS INCLUDING FAR LOWER MICHIGAN. IMPRESSIVE
MOISTURE FLUX ASSOCIATED WITH THIS SYSTEM...WITH THE ETA SHOWING
OVER 250 GM/KGS OF MOISTURE FLUX FROM THE SW LATE TUESDAY NIGHT.
MOISTURE SHOULD BE POOLING SOUTH OF THE FRONT DURING THE DAY
WEDNESDAY OVER THE FORECAST AREA. NCEP MODELS CONTINUE THEIR TRENDS
OF INCREASING THE INSTABILITY DURING THE DAY WITH FORECAST CAPES ON
THE ORDER OF 4000-5000 J/KG PER ETA AND GFS MODEL SOUNDINGS. SEVERE
RISK APPEARS WARRANTED WEDNESDAY PER ONGOING DISCUSSION IN THE HWO.
AS A RESULT...HAVE RAISED STORM CHANCES LATE TUESDAY NIGHT AND EARLY
WEDNESDAY MAINLY OVER NW AND NORTH AREAS. ALSO INTRODUCED A CHANCE
FOR STORMS TUESDAY EVENING WITH THE POTENTIAL FROM LINGERING STORMS
FROM A DISSIPATING STORM COMPLEX. KEPT A CHANCE FOR STORMS IN
WEDNESDAY THROUGH THURSDAY WITH THE FRONT AND OUTFLOW BOUNDARIES
EXPECTED IN THE AREA. A TRANSITION TO A COOLER AND DRIER PATTERN
SHOULD OCCUR THURSDAY NIGHT INTO FRIDAY. COULD BE SOME SHOWERS EARLY
FRIDAY IF MODEL TIMING IS TOO FAST...BUT FOR NOW...HAVE KEPT FRIDAY
DRY. THE UPPER AIR PATTERN SHOULD BE EVOLVING FROM A HIGH ZONAL
PATTERN TO A MORE BLOCKING TYPE OF PATTERN WITH AN UPPER LEVEL RIDGE
BECOMING ESTABLISHED OVER THE SW CONUS. THE GFS HAS DEEPENED THE
DOWNSTREAM UPPER TROF THIS WEEKEND . THE CANADIAN ENSEMBLES ALONG
WITH THE ANALOGS FROM THE 00Z GFS ARE ALSO HINTING AT THE SAME
DEEPER TROF EARLY NEXT WEEK. HAVE KEPT SATURDAY THROUGH MONDAY DRY
WITH TEMPERATURES BELOW NORMAL. A LARGE SURFACE HIGH SHOULD PERSIST
TO THE THE NORTH OF THE AREA INTO EARLY NEXT WEEK...AND PROVIDE COOL
AND DRY ADVECTION FROM CANADA.

&&

.AVIATION...
AT 17Z...A COLD FRONT WAS LOCATED FROM CNTRL LOWER MICHIGAN...SW
INTO NORTHWEST INDIANA...THEN INTO NRN ILLINOIS AND NRN MISSOURI.
THE THIS FRONT WILL MOVE ACRS THE ERN TWO THIRDS OF FCST AREA THIS
AFTN/EARLY EVENING.

DEWPOINTS HAVE DROPPED SIGNIFICANTLY AT KSBN...INDICATING FRONTAL
PASSAGE HERE.  ALTHOUGH THERE COULD STILL BE A SMALL CHC OF A SHOWER
OR THUNDERSTORM GIVEN UPSTREAM INSTABILITY AND INCOMING
S/WV...BELIEVE IT IS TOO SMALL TO MENTION...AND THUS WILL GO DRY AT
KSBN.  AS FOR KFWA...IT REMAINS UNDER THE GUN FOR THUNDERSTORMS.
THE COLD FRONT WILL INTERACT WITH SBCAPES OF 2000 TO 2500 J/KG.
THIS...PLUS SOME ADDED LIFT FROM AN APCHING S/WV SHOULD TRIGGER
SCATTERED THUNDERSTORMS.  HAVE ONLY GONE MVFR AT KFWA...AND WILL
WATCH RADAR TRENDS TO SEE IF ANY AMENDMENTS NEED TO BE ISSUED.
OTHERWISE...THE COLD FRONT WILL DROP SOUTHEAST OF THE FCST AREA THIS
EVENING...ALLOWING HIGH PRESSURE TO BUILD INTO THE REGION.  SKIES
SHOULD GRADUALLY BECOME MOSTLY CLEAR OVERNIGHT.  WITH LIGHT
WINDS...THERE COULD BE SOME MVFR MIST...ESPECIALLY AT KFWA WHERE
RAIN MAY OCCUR THIS AFTN.

ON TUESDAY...THE SFC HIGH PRESSURE WILL DRIFT OFF TO THE
EAST...ALLOWING THE OLD COLD FRONT TO BEGIN RETURNING
NORTH/NORTHEAST AS A WARM FRONT.  SOME MID AND HIGH LVL CLOUDINESS
MAY SPILL INTO THE TAF SITES AFTER 18Z DUE TO AN UPSTREAM MCS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.

&&

AVIATION/SHORT TERM...HICKMAN
LONG TERM...SKIPPER
Hazardous weather outlook, Jun 19, 6:29 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
629 AM EDT MON JUN 19 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-201030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
529 AM CDT MON JUN 19 2006 /629 AM EDT MON JUN 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS. HAIL TO ONE INCH IN DIAMETER AND DAMAGING WIND
GUSTS TO 60 MPH ARE POSSIBLE. THE GREATER RISK FOR SEVERE STORMS
IS ALONG AND SOUTH OF A MONTICELLO TO FORT WAYNE TO HILLSDALE
LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY INTO THURSDAY NIGHT.
THE STORMS ON WEDNESDAY COULD BE SEVERE WITH DAMAGING WIND GUSTS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND
AGAIN ON WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-201030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
629 AM EDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. WIND AND WAVES
WILL BE LOCALLY HIGHER NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT INTO
THURSDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:45 PM EDTSevere Thunderstorm WarningIWXKosciusko30 min
Jun 19, 4:18 PM EDTSevere Thunderstorm WarningIWXLaGrange, Steuben42 min
Jun 19, 4:29 PM EDTSevere Thunderstorm WarningIWXElkhart, Marshall, Saint Joseph46 min
Jun 19, 5:18 PM EDTSevere Thunderstorm WarningIWXDeKalb42 min
Jun 19, 5:19 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb41 min
Jun 19, 6:24 PM EDTSevere Thunderstorm WarningIWXCass51 min
Jun 19, 5:15 PM EDTSevere Thunderstorm WarningIWXFulton, Henry, Williams60 min
Jun 19, 5:33 PM EDTSevere Thunderstorm WarningIWXDefiance57 min
Jun 19, 6:07 PM EDTSevere Thunderstorm WarningIWXDefiance, Paulding53 min
Jun 19, 6:59 PM EDTSevere Thunderstorm WarningIWXPaulding, Putnam46 min
Jun 19, 7:45 PM EDTSevere Thunderstorm WarningIWXPaulding, Putnam45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.